Horses ingesting 0.5–2% body weight of trematone-containing plants are likely to die from skeletal muscle and cardiac muscle necrosis. Horses present with marked depression, weakness, low head posture, and increased cardiac and respiratory rate. Serum AST and CK are often markedly elevated, and serum electrolyte abnormalities such as hypocalcemia, hyponatremia, hypochloremia, hyperkalemia, and hyperphosphatemia may be present. Treatment is generally supportive. Trematone (see Plant Toxins) has been identified in white snakeroot (Eupatorium rugosum) and rayless goldenrod (Isocoma wrightii). Trematone remains active in the hay and in the stalks of the dead plants on pasture, so both the fresh and the dried form of the plants should be kept from horses.
Muscle necrosis may also occur in horses ingesting Cassia occidentalis seeds prevalent in the southeastern USA. Horses develop incoordination, recumbency, and death. Gross skeletal muscle lesions are not present, but histopathologic lesions include segmental myonecrosis.
One of 70 horses poisoned with blister beetles (see Cantharidin Poisoning) developed muscle necrosis.
Atypical myoglobinuria occurs sporadically in horses kept on pasture, usually with no supplemental feeding. It has been recognized most commonly in the UK and Europe but a similar syndrome has been seen in the midwestern USA. The cause is unknown but appears to involve disruption in lipid metabolism due to exposure to a toxin in well grazed, cool, wet pastures. It occurs most often in spring and autumn and is often associated with a sudden deterioration in weather conditions. The clinical signs are sudden in onset and rapidly progressive, frequently resulting in death. Several horses in a group may be affected, although some may have no signs. Affected horses are reluctant to move, have muscle weakness and fasciculations, and may become recumbent. Choke may be present, and gut sounds may be reduced, with reduction in feces production, although appetite may be unaffected. Heart rates may be markedly elevated and pulmonary edema may be present. The horses do not show signs of pain, despite evidence of widespread myopathy at necropsy. Metabolic and respiratory acidosis, elevated cardiac troponin 1, substantial increases in serum CK and AST, and myoglobinuria also are common.
Necropsy reveals widespread myodegeneration in postural and respiratory skeletal muscles and the myocardium. Special stains for lipid reveal excessive lipid storage in the heart, diaphragm, and other oxidative postural muscles. Multiple chain lengths of acylcarnitines are elevated in urine or plasma. Supportive therapy including antioxidants (eg, vitamin C, vitamin E, riboflavin) and IV fluids containing dextrose are recommended. Mortality is high in affected horses.
Last full review/revision March 2012 by Stephanie J. Valberg, DVM, PhD, DACVIM